Lipitor: Unusual Side Effects

4
7,372 views
A Yellow Pill

Lipitor or atrovastatin, is the best selling medication because it is a fairly effective reducer of cholesterol levels.  Considering the role cholesterol plays in heart disease, the largest cause of death in the United States, reducing its levels may lead to better health in the long run.

As such, many millions of prescriptions have been filled for Lipitor.  It is a fairly safe and mild drug.  Because it doesn’t have a dramatic impact, the vast majority of people who take it don’t stop due to adverse reactions – less than 3% do.

That said, because it is so widely used, Lipitor has unusual side effects that only happen because of its popularity.  Among those, one of the most feared is Rhabdomyolysis, a condition where your body launches an attack against itself, with 10% mortality.  Thankfully, it is quite rare.

As follows, are the side effects of Lipitor, with a focus on the ones that are unusual or rare.

Most common:

Stomach upsets, including nausea. Flatulence, constipation. Elevations in some liver associated enzymes.

Due to potential damage to the baby, women who are pregnant should not take Lipitor.

General issues:

Possible slight increase in rates of insomnia.  That same analysis showed long term use of Lipitor may also be associated with slightly less rates of confusion, so take it as you will.

The potential of Lipitor to cause cancer is highly debated.  Most argue there is no risk, and point to many supporting studies, but in rat models, hepatic tumors were shown to be caused by statin treatment.

Rare side effects of Lipitor:

Hypersensitivity reactions: your body develops an immune response because of the medication and starts attacking itself.  This can manifest itself in skin conditions, rashes, hypotension or other.  One estimate of hypersensitivity reactions put incidence as high as 0.1% – or 1/1,000.

Cholestatic jaundice: your skin turns yellow due to deposition of bile

Rhabdomyolysis: quite rare but serious.  For every 100,000 people taking Lipitor over a year, 3 will experience this.  May be exacerbated by combining treatment with other medications including fibrates

Liver failure: while also quite rare, serious

Interstital lung disease: some case reports have indicated the potential of Lipitor to be associated with hypersensitivity and lung issues

Confusion, paranoia:  An elderly woman developed confusion and paranoia shortly after starting treatment.  After two months, she stopped the medication and four days later, was back to normal.

Testicular pain

Erectile dysfunction

Gynecomastia: a man switched from another statin onto Lipitor, and soon after started developing breast tissue.  The medication was a probable cause.

Tendon problems, like tendonitis and pain

Hemorrhagic stroke is reported at higher rates in people with lower levels of cholesterol, which may be caused by high doses of statins.

Peripheral neuropathy or nerve damage in certain parts of the body

Remember, some of these symptoms are extremely rare.  We report them to provide an overview of some of lipitor’s unsual side effects.

Do you have a strange side effect from Lipitor?

SHARE
Previous articleWellbutrin Side Effects
Next articleThe 10 Most Popular Drugs
Pharmaceutical analyst who loves blogging about health and medical issues. Has written more than 150 articles and a book on attention deficit disorder. Correctly predicted delayed approval of Bydureon, approval of Provenge by FDA, and the non-approval of Acthar on June 11.

Warning: date() expects parameter 2 to be long, string given in /home1/waejf60acuo4/public_html/wp-content/themes/Newspaper/includes/wp_booster/td_module_single_base.php on line 576
">

4 COMMENTS

  1. At the start of a prescription of Lipitor, I experienced a sharp, localized pain in my left forearm, yet I had not sustained any sort of impact injury. The pain was sufficient to wake me at night, but it subsided during the course of the day with activity. Stopping Lipitor resulted in the gradual decline of this symptom.

    Has anyone else experienced this?

  2. I’ve been taking Lipitor for 4 years. Two years ago I had 4 cardiac stents. Is is safe for me to stop taking the Lipitor and to seek a natural alternative?

  3. I have been taking Lipitor for quite a number of years and in the past couple of years, I have experienced leg cramps and rashes on my feet and arms. Most recently, I have been experiencing problems in my hips and with my feet. I stopped taking Lipitor for about three weeks and these symptoms seemed to subside and I have just recently started taking the Lipitor again to see if my problems may have been caused by the use of Lipitor — well, these problems are starting to resurface. What would be an alternative for me to take instead of Lipitor? I feel that I need something as before it’s use my cholesterol was quite high and now it is normal, but I don’t like these side effects.

Comments are closed.